Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 185, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 20, 2004, 3:51 PM CDT for Potter County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 3:51 PM CDT (20:51 UTC)
- Expired
- Jul 20, 2004, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Potter County, TX
The radar
The Amarillo radar (KAMA), 14 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 202051 SVRAMA TXC375-202130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 350 PM CDT TUE JUL 20 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTER COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 430 PM CDT * AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED IN WEST AMARILLO...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3520 10197 3520 10165 3543 10164 3541 10202 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:16 PM CDT, 35 minutes earlier.
Area forecast discussion, Jul 20, 3:16 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 316 PM CDT TUE JUL 20 2004 .DISCUSSION... MESOSCALE CONVECTIVE VORTEX...MCV...LOCATED IN THE WESTERN TEXAS PANHANDLE MOVING SLOWLY EAST AS EVIDENT ON KAMA RADAR AND VISIBLE SATELLITE IMAGERY. CONVECTION ALREADY DEVELOPING AT THE MOMENT EAST OF THE MCV FROM AROUND KAMA TO NEAR SPEARMAN. AS THE MCV REMAINS IN THE PANHANDLES TONIGHT...CANNOT RULE OUT CONVECTION ANYWHERE IN THE FORECAST AREA TONIGHT. THE BEST CHANCES SHOULD BE IN THE WESTERN HALF WHERE CONVECTION OVER OVER THE MOUNTAINS AND HIGHER TERRAIN OF NORTHERN NM AND SOUTHERN CO IS FORECASTED TO WORK DOWN INTO THE PANHANDLES ON NORTHWESTERLY FLOW ALOFT. UPPER HIGH OVER THE SOUTHWESTERN STATES FORECASTED TO REMAIN NEARLY STATIONARY THROUGH THE END OF THE WEEK AND WEEKEND. THIS NORTHWESTERLY FLOW REGIME WILL WARRANT AT LEAST SLIGHT CHANCE POPS EVERYDAY FOR ABOUT THE NEXT FIVE DAYS DURING THE AFTERNOON AND NIGHTTIME HOURS. THE BEST CHANCE FOR CONVECTION APPEARS TO BE LATE THURDAY AND FRIDAY AS A COLD FRONT IS FORECASTED TO PUSH DOWN INTO THE FORECAST AREA. UPSLOPE SURFACE FLOW BEHIND THE FRONT WILL ALLOW FOR MUCH COOLER AND MORE MOIST CONDITIONS AS THE NORTHWESTERLY FLOW ALOFT CONTINUES TO ALLOW SHORTWAVES TO DROP SOUTHEAST TOWARD THE PANHANDLES. DID NOT MAKE MUCH CHANGES TO THE GRIDS EXCEPT FOR TWEAKING OF TEMPS...WINDS...AND SKY CONDITION. ALSO ADJUSTED DEW POINT AND THUS RELATIVE HUMIDITY GRIDS AS WELL. HOWEVER...POP AND WEATHER GRIDS LOOK ON TRACK AND MADE NO CHANGES. THOUGHT ABOUT BUMPING UP POPS GRIDS TO CHANCE CATEGORY DURING THE NIGHTTIME HOURS FRIDAY NIGHT THROUGH MONDAY NIGHT...BUT WILL LEAVE ALONE AND LET LATER SHIFTS WATCH AND CHANGE ACCORDINGLY. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 68 91 68 90 / 30 20 20 30 BEAVER 70 93 69 93 / 30 20 20 40 BOISE CITY 65 91 64 89 / 30 30 30 40 BORGER 70 93 69 92 / 30 20 20 30 BOYS RANCH 68 92 68 90 / 30 20 20 40 CANYON 68 91 68 90 / 30 20 20 30 CLARENDON 70 94 70 93 / 20 20 10 30 DALHART 64 91 65 89 / 30 20 20 40 GUYMON 69 92 68 92 / 30 20 20 40 HEREFORD 67 90 67 90 / 30 20 20 30 LIPSCOMB 70 93 70 94 / 30 20 20 30 PAMPA 69 92 69 92 / 30 20 10 30 SHAMROCK 71 95 71 95 / 30 20 10 30 WELLINGTON 72 96 72 96 / 30 20 10 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 02/11
Hazardous weather outlook, Jul 20, 1:00 PM CDT, 2 hours 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT TUE JUL 20 2004 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES EAST SOUTHEAST ACROSS THE AREA FROM EASTERN NEW MEXICO. WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS. ANY THUNDERSTORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE STRONGEST STORMS...ESPECIALLY ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH MONDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. AS A RESULT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
In the hours before
Special weather statement, Jul 20, 3:40 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 340 PM CDT TUE JUL 20 2004 TXZ012-017-202200- POTTER-RANDALL- 340 PM CDT TUE JUL 20 2004 ...STRONG THUNDERSTORMS OCCURRING IN POTTER AND RANDALL COUNTIES... THROUGH 5 PM...ISOLATED STRONG THUNDERSTORMS ACROSS POTTER AND RANDALL COUNTIES WILL CONTINUE MOVING NORTHEAST AT 20 MPH. SOUTH AND WEST PARTS OF AMARILLO WILL LIKELY BE AFFECTED. GUSTY WINDS TO AROUND 50 MPH...HAIL UP TO ONE HALF OF AN INCH SIZE...DEADLY CLOUD TO GROUND LIGHTNING...AND RAINFALL AMOUNTS IN EXCESS OF ONE HALF OF AN INCH WILL LIKELY ACCOMPANY THESE STORMS. ANDRADE
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.